Arguments have been made that the steep rise of anti-anxiety drug use correlates with the manic nature of our times. Those who are placed in highly stressful environments, whether they be work, school, or returning from war, these people are at an increased risk of developing anxiety. With the increase in stress happening all across the board from politics, money problems, or the uncertain economy, certain aspects of life are out of control. Unfortunately, despite our lack of control, it has a significant impact on our well-being.
Serax, generically known as oxazepam, is a prescription antidepressant that is commonly prescribed to treat conditions such as anxiety or insomnia.
Table of Contents
Oxazepam falls into the category of benzodiazepine drugs, and it induces feelings of calmness in the user and slows down transmission between neurons. For this reason, when used correctly, it is highly effective in treating depression or anxiety symptoms. Oxazepam is a slow-release drug, and it is common for those who use the drug, even as prescribed, to become tolerant to it very quickly.
Ready to get help? Give us a call.
Ready to get help? Give us a call.
What Are Oxazepam Withdrawal Symptoms?
Benzodiazepines are often prescribed in short-term periods because of the extreme risk of addiction. Unfortunately, many who use benzos such as oxazepam will become dependent, which is the first step toward addiction. When someone wishes to end their use of the drug, they may experience dangerous withdrawal symptoms when they stop. In such situations, the body begins to detox the toxins in the system and prepare the body to achieve a state of balance.
A myriad of symptoms can be experienced during oxazepam withdrawal. Generally, not all of the symptoms will be experienced at once, and the severity of the symptoms will increase if the person has a more significant addiction to oxazepam. Those with a lesser addiction to oxazepam will still experience withdrawal symptoms; however, the severity will be much less intense.
The most common symptoms someone can expect from oxazepam withdrawal include:
- Muscle and bone pain
- Panic attacks
- Intense drug cravings
- Body cramps
The minor symptoms, such as insomnia, sweats, or shaking will be experienced earlier in the withdrawal period. Significant symptoms such as nightmares, and nausea, typically appear later in the withdrawal process. As time moves forward, the symptoms will gradually decrease in severity as the withdrawal proceeds, and the drug will eventually be removed from the system.
What Are the Stages of Oxazepam Withdrawal Timeline?
The timeline for all withdrawal is going to vary based on several factors. Someone who has higher levels of the drug in their system will likely have a more extended withdrawal period, while the reverse is true for those with lesser levels. Most oxazepam withdrawals, however, occurs between one and two weeks, with the beginning of both weeks likely to be the most difficult to progress through.
The pace at which you proceed through detox and the intensity of the symptoms will vary from one person to another, and the factors that determine this include:
- How long you’ve been taking the drug
- The dosage of the drug
- How frequently the drug was taken
- Polydrug use
- Overall health condition
- Detox environment
- Social supports
- Dietary habits
- Taper schedule
Oxazepam Withdrawal Timeline
In as little as one day after your last oxazepam dose, withdrawal symptoms are likely to set in. The minor withdrawals will be the most prevalent at this stage, and you can expect to deal with anxiety and sweating. The craving for the substance will be intense during this time, and support from medical professionals is recommended for the duration of this process
Once you have reached this point, the physical symptoms are likely to decrease. Psychological symptoms, however, such as anxiety or insomnia can return with high intensity known as rebound symptoms. It will indicate the second phase of detox has begun
Once the second week begins, you can experience a surge in physical and psychological symptoms. Some severe side effects may emerge, such as muscle cramps, spasms, or seizures. At this stage, detox can be hazardous, and the desire to use oxazepam can lead to drug-seeking behavior, which will continue to increase as the discomfort grows
The physical symptoms should start to fade at this point, and the person in question will find that the withdrawals will decrease significantly by this point
Once someone has achieved three weeks of sobriety, most of the withdrawal symptoms will begin to subside, depending on your taper schedule. Unfortunately, though, a condition known as post-acute withdrawal syndrome (PAWS) can manifest itself. It can result in intense psychological symptoms such as depression, cravings, and irritability. If this occurs during detox, continued treatment with substance abuse professionals is recommended
Why Should I Detox?
Oxazepam addiction can lead to a high tolerance in the brain, and since the drug slows transmission between neurons, it can modify the brain or cause cognitive impairment that might last for longer than the addiction itself. Some long-term uses of oxazepam have led to chronic illnesses. You can also develop conditions such as memory loss or amnesia, as well as suicidal thoughts. It increases the necessity of receiving detox and following the continuum of care to receive addiction treatment.
Medical detox is a vital step toward sobriety, and it should never even be considered being done “cold turkey.” It involves quitting oxazepam immediately and shocking the body or brain, which can create additional health complications. Instead, oxazepam detox should be done under the supervision of a doctor through a tapering method by the person’s usage of the drug is lowered in a calculated manner over time. Having access to nurses and doctors during this period can be the difference between life or death for some people.
What Is the Next Treatment Step?
Once detox is complete, treatment has not yet concluded. Just because an individual has become sober does not mean that the addiction has been treated. There are many therapy sessions necessary to get to the root of the addiction and better understand what drove them to this point. Depending on the severity of the addiction, length of time someone has been using, and if they have a drug-free home environment, the team can determine which path is right for you.
The team may decide to place you in residential treatment, which is a less intensive stage at a treatment facility where the client can be monitored around the clock. The client will receive full support from the medical staff and substance abuse professionals and will live on-site for a period of up to 90 days.
Another option is outpatient treatment, which involves the client meeting their doctors and mental health professionals several times a week at predetermined times. They will assist in creating a schedule that fits your needs and is an excellent option for someone that cannot take an extended leave from their obligations.
Call The Palm Beach Institute for Treatment Today
Oxazepam withdrawal can be difficult not to mention dangerous to attempt on your own. However, with the help of the professional staff at The Palm Beach Institute, it is possible to conquer your fears. Safely detoxing and continuing treatment is the foundation you need to ensure your success in maintaining sobriety.
If you or someone you know is struggling with an addiction to oxazepam, do not hesitate to get help. Our trained professionals can assist you in finding the right program that suits your individual needs. Contacting us today can be the beginning of your recovery journey.
Daily Life. (n.d.). from https://www.stress.org/daily-life
Oxazepam: MedlinePlus Drug Information. (n.d.). from https://medlineplus.gov/druginfo/meds/a682050.html
Oxazepam - Side Effects, Dosage, Interactions - Drugs - Everyday Health. (2016, September 28). from https://www.everydayhealth.com/drugs/oxazepam
Treatment, C. F. (1970, January 01). Chapter 3. Intensive Outpatient Treatment and the Continuum of Care. from https://www.ncbi.nlm.nih.gov/books/NBK64088/
Post-Acute Withdrawal Syndrome (PAWS). (n.d.). from https://www.semel.ucla.edu/dual-diagnosis-program/News_and_Resources/PAWS